Skip to content

Announcements

Newly diagnosed? See our Hepatitis Health Center to learn more about it.


Includes Expert Content
After treatment hair loss questions
avatar
Smilingbookreader posted:
Should I be taking vitamins to try to speed up my hair growth after my treatment is completed? Or should I just continue eating healthy and exercising to get my hair back to normal as it was before I took the treatment since it will take a few months for it to grow back?

How long will it take for my hair to grow back after I'm finished? I've heard that it will take 3 months or longer to grow back completely. I'm also wondering how long it took for everyone else.
Reply
 
avatar
billm57 responded:
hear 3 months to 9 months - normal growth rate is 1 inch in 2 months


http://www.quickcare.org/skin/foods-that-promote-hair-growth.html
 
avatar
oldtiff47 responded:
I USED NIOXIN HAIR CARE PRODUCTS...AND STILL DO SOMETIMES....IT IS GREAT STUFF...


TIFF
DON'T TAKE YOUR ORGANS TO HEAVEN...HEAVEN KNOWS WE NEED THEM HERE !!
 
avatar
Melissa Palmer, MD responded:
@font-face { font-family: "Times New Roman"; }p.MsoNormal, li.MsoNormal, div.MsoNormal { margin: 0in 0in 0.0001pt; font-size: 12pt; font-family: Times; }a:link, span.MsoHyperlink { color: blue; text-decoration: underline; }a:visited, span.MsoHyperlinkFollowed { color: purple; text-decoration: underline; }table.MsoNormalTable { font-size: 10pt; font-family: "Times New Roman"; }p.Text, li.Text, div.Text { margin: 0in 0in 0.0001pt; text-align: justify; line-height: 12pt; font-size: 10pt; font-family: Times; }div.Section1 { page: Section1; }Interferon can cause hair thinning, hair loss, hair breakage, and change the texture of the hair. However, some people are under the impression that interferon therapy will cause them to lose all their hair. Well, that's what Pamela Anderson stated as one of her main reasons for not starting therapy. This is a total misconception. In fact, hair loss while on interferon therapy is quite infrequent. If it occurs at all, the amount of hair lost is typically minimal and unnoticeable to others. People on interferon do not experience hair loss in the way that a cancer patient on chemotherapy does. Hair loss from interferon appears to be more frequent in Caucasians with black hair, and in Orientals. It typically occurs around the third or fourth month of therapy. And, hair loss may continue for up to three months after treatment is discontinued.
If hair loss does occurs, there are many steps a person can take to minimize this side effect. People should refrain from dying or bleaching their hair while on interferon therapy, since this may exacerbate the problem. A mild hair rinse may be used as an alternative to coloring. Avoid permanently waving or relaxing hair while on therapy. Many people have found the vitamin biotin (a B vitamin) to be helpful. It is advisable to take this vitamin daily upon the commencement of therapy. A mild shampoo and a detangling conditioner are important. Nioxin shampoo, Nioxin conditioner and Nioxin hair growth promoter usually works well for keeping hair loss to a minimum while on therapy. Nioxin hair loss treatment should be started about a month prior to starting interferon. It may be purchased without a prescription. but if you have trouble locating it, check out their website www.nioxin.com . Other shampoo options include Tricomin, Revivogen and Nizoral. Minoxidil ( Rogaine ) liquid topical medication may also be tried. It should be applied only to the scalp and not ingested. It may stop the hair loss and thicken the remaining hair but continued use twice daily for at least 4 months is required before obvious results are noted.
Other tips for diminishing hair loss include the use of a wide tooth comb, avoidance of curling irons and rollers, and Avoidance of daily shampooing. Avoid cornrowing, tight braids and pulling hair back with tight rubberbands in a ponytail. A short haircut may be in order. If hair loss becomes a real problem insurances typically cover the cost of a wig or a hairpiece. Often a doctor's note or prescription and a receipt of purchase is all that is required for insurance reimbursement.
Fortunately, any hair loss induced by interferon therapy is temporary, and regrowth typically occurs within three to six months from the drug's discontinuation. The color and texture of hair may differ from the person's original hair type. In fact, many people have noted that their hair grows back thicker, straighter, and shinier than before!
 
avatar
Smilingbookreader replied to Melissa Palmer, MD's response:
What if you liked your hair before you took the treatments? I wouldn't mind my hair being shinier but it was already pretty thick and wavy.

My hair is already pretty oily so not shampooing it very often is just gross. I need to shampoo it every few days.
 
avatar
lavenderlady41 replied to Smilingbookreader's response:
I was taking the Peginterferon injections with the Ribavarin tablets. My hair started falling out from the Peginterferon. It is still falling out somewhat after I finished the series four months ago. The lady that cuts my hair and the nurse at the Transplant Institute where I go while I wait on a liver transplant, told me to take Biotin. It has helped my hair growth. I am still losing some, but the nurse assured me that in time it would resolve. I hope soon. I hate going aroun checking to see if hair is on my clothing. I stopped cooking for my family for a while, I was afraid it would be in the food : (
Hope this has helped you. The Biotin is not expensive, Nioxin shampoo, etc is.
 
avatar
lavenderlady41 replied to Melissa Palmer, MD's response:
Dr. Palmer
I also use Infusium shampoo, conditioner and leave in treatment. I do find that using a heavy conditioner made my hair fall out more. I didn't go bald, but my hair was thinning from the Peginterferon injection. Also, keeping my hair cut short helps. My hair is coming in darker and the texture seems different. I haven't suffered any anger or depression symptoms. I feel very optimistic about the future. I never smoked, did drugs or drank alcohol. I eat lots of veggies, raw and stir fried. I'm not much of a meat eater, so that's not a problem. on days when I felt so tired and no appetite, I drank Boost. I do take a multivitamin and Biotin, Magnesium, Calcium. My doctor did double my thyroid med, saying that my Nexium was causing my thyroid med to be less effective. My viral load at this time is zero. When I started treatment it was 190,000. I started treatment Dec. 1, 2009 and finished June 18, 2010. Thank you.
 
avatar
deebuck replied to Melissa Palmer, MD's response:
I lost all of my hair on interferon treatment so that is not true for everyone. I did 24 weeks of treatment and by the end had just a little on the top so I just shaved it off. im worried it wont grow back
 
avatar
dee1956 replied to deebuck's response:
I lost all the hair on the sides of my head as well as the back of my head.
I treated with Peg, Incivek and Ribivarin.
While it worked and I am now free of the virus, the texture of my hair has changed for the worse


Helpful Tips

Sex and HCVExpert
Since this is understandably such a frequent question, I am leaving up this information. Sexual contact, whether it is genital, oral, or ... More
Was this Helpful?
53 of 61 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.